Prednisone Withdrawal Symptoms Worse Than The Actual Side Effects?

fullsizerenderHere I go again. I have lost count of how many times I tried to wean myself from Prednisone. I am on this drug now for 10 years, 8 months and 23 days, and I tried to come off of it multiple times, all with disastrous results. I was being kept on a maintenance dose of 5mg because it was determined that my adrenals were not kicking back on to produce prednisone on my own.
Last year I had a bone density scan and I now have osteoporosis in the lumbar spine. Then I developed extreme pain in my right hip, a symptom of another side effect of prednisone called hip necrosis, where the hip-joint literally dies. Thankfully it was just a case of bursitis and was easily remedied.
Those two things were a wake up call for me to get off of this drug, so I told my doctor that I am coming off, and much to his apprehension, he agreed, so long as we did it slowly. Last time we did it by reducing 1/2mg every two weeks. By the time I got down to 4mg, I was a mess. I was in complete body pain, nausea and a whole bunch of other symptoms, so we went back to ten.
Again, back on ten I felt fine and then we tapered down to 5mg, and kept it there.
Now we are trying a different approach. This time we are dropping one whole mg every three months. In November I dropped from 5mg to 4mg, and I have to admit, it was tough. I started with joint and tendon pain in my shoulders, then my elbows, and knees. My right hip was painful again, and I developed arthritic symptoms in my hands. As a chef, painful hand joints when you need to be chopping all day can be stressful. I also developed cluster headaches, the worst kind of headache at least once a week.
I can only say that I am thankful that I have a very high pain tolerance because my doctor told me that the symptoms I describe are not tolerated by anyone else he deals with. Everyone would have quit the weaning by now. In the three months I took Tylenol once.
I want to get off the drug, so I pushed through the pain and finally, within this last week, all the pain has subsided by about 75%, just in time to go down to 3mg in the middle of the month. I don’t know if all the symptoms will return again but I know what to expect. I believe that my adrenals will kick in and all this pain and discomfort would be well worth the trials to get off this drug that cures everything and causes everything.

2 Comments Add yours

  1. Hi Basil,
    I’m really curious. Now that you have the pain down to a tolerable level, why not just reduce the prednisone by 1/2mg this time to see if you can recover faster than reducing a whole mg dose down? Are you having mood swings with the reduction of prednisone? Hang in there! I’m here cheering you on!!! Go Basil Go!
    …Christine

    Liked by 1 person

    1. Basil Rene says:

      Hi Christine. I think doing 1/2mg every month versus doing it 1mg every three months for some reason a bit easier with the the 1mg. Although I had muscle and tendon pain and severe headaches, I really did not get that “sick” feeling as with just 1/2. With the “sick” feeling, it was difficult to function. I was also always tired with just dropping 1/2 mg. I did not get that always tired feeling with 1 mg. As for the mood swings, yes, severe, but only for the first two weeks, then it tapered off by the third week, and by the fourth week I was just my usual brand of crazy. Thanks for the support. Getting off the pred is a lot harder for me than being on it, but it will be worth it in the end.

      Like

Please feel free to leave a comment, and although they are appreciated, please note that I may not be able to respond to all comments

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s